MAUDE Adverse Event Report: ETHICON INC. VICRYL SUTURE 8-27" (70CM) 3-0 VIO; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VICRYL SUTURE 8-27" (70CM) 3-0 VIO; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number J784G
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).To date, the device has not been returned.If the product is returned for evaluation, any further information derived from the evaluation will be submitted in a supplemental 3500a form.Additional information was requested and the following was obtained: is the needle tip retained in the patient¿s tissue? unknown.The needle tip was not found.If retained, are there any plans to remove the needle tip? no further information will be provided.
 
Event or Problem Description
It was reported that a patient underwent a nephroureterectomy procedure in (b)(6) 2019 and suture was used.When returning the needle-holder to a nurse after suturing on the peritoneum, it was found that the needle had been missing.The missing needle was found, but there was not needle tip.The missing needle tip was searched using mri, but it could not be found, so the wound was cleaned and closed.The patient's condition is stable.There were no adverse consequences to the patient.Additional information has been requested.
 
Additional Manufacturer Narrative
(b)(4).An empty opened foil and a needle of product code j784 , lot mkz930 were returned for analysis.During the visual inspection of the sample, the swage and attachment area were noted to be as expected; however, the tip was observed broken.A fracture was observed at the tip of the needle.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.This was a ductile fracture.Also, marks on the needle that appears to be by use of a surgical instrument were found.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.A manufacturing record evaluation was performed for the finished device mkz930 number, and no non-conformances were identified.

Brand Name
VICRYL SUTURE 8-27" (70CM) 3-0 VIO
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8476603
Report Number2210968-2019-79933
Device Sequence Number1473792
Product Code GAM
UDI-Device Identifier10705031042964
UDI-Public10705031042964
Combination Product (Y/N)N
PMA/510(K) Number
K022269
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date08/31/2023
Device Catalogue NumberJ784G
Device Lot NumberMKZ930
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/08/2019
Initial Date Received by Manufacturer 03/11/2019
Supplement Date Received by Manufacturer05/03/2019
Initial Report FDA Received Date04/02/2019
Supplement Report FDA Received Date05/03/2019
Patient Sequence Number1